Ana Rodríguez-Fernández*, Marcos Sánchez-Domínguez, Blanca Noguerado-Mellado and Patricia Rojas-Pérez-Ezquerra Pages 69 - 72 ( 4 )
Background: Paracetamol is a Non-Steroidal Anti-Inflammatory Drug (NSAID) that can produce hypersensitive reactions mediated by specific immunological mechanisms (IgE or T celldependent) or by a non-immunological mechanism (inhibition of cyclooxygenase COX-1).
Objective: An 80-year-old man with a history of allergy to pyrazolones, with good tolerance to other NSAIDs was referred to our allergy department because he presented a generalized urticaria after the administration of Intravenous (IV) paracetamol.
Methods: We performed an Intradermal Test (IDT) with paracetamol (0.02mg/ml) and later a Single Blind Oral Challenge Test (SBOCT) with oral paracetamol.
Results: IDT reading at 15min showed negative result so an SBOCT was performed with oral paracetamol. With an accumulative dose of 250mg, after 20min, he developed discomfort, nausea and dizziness, urticarial, hypotension (BP 80/40) as well as flare-up phenomenon was observed in the site of the IDT with paracetamol. Tryptase levels during the reaction and 2hrs later were increased.
Conclusion: We present an anaphylactic shock due to sensitization to paracetamol because of a type I hypersensitivity mechanism, diagnosed by SBOCT and a positive IDT because of flare-up phenomenon, in a patient with previous pyrazolones allergy and with tolerance to other NSAIDs. Some relevant patents are also summarized in this paper.
Acetylsalicylic acid (ASA), intradermal test (IDT), intravenous (IV), non-steroidal anti-inflammatory drug (NSAID), single-blind oral challenge test (SBOCT), subcutaneous (SC).
Allergy Department, Hospital General Universitario Gregorio Maranon, Madrid, Allergy Department, Hospital General Universitario Gregorio Maranon, Madrid, Allergy Department, Hospital General Universitario Gregorio Maranon, Madrid, Allergy Department, Hospital General Universitario Gregorio Maranon, Madrid